HomeAnswersInternal Medicineglans discolorationI have discoloration and spots in the glans. Why?

What would cause long-standing discoloration and spots in the glans which do not subside with medications?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Nagaraj

Medically reviewed by

iCliniq medical review team

Published At February 26, 2023
Reviewed AtOctober 10, 2023

Patient's Query

Hello doctor,

As a kid, I suffered from phimosis. I had circumcision five years back. It was complicated as my foreskin was stuck to the sides of my glans and the surgeon had to cut the skin to expose the glans from the sides. After that, it took almost one to one and a half years for my skin to recover fully. However, one of the earliest symptoms that is redness close to the tip (next to the urethra) remained. About three years back, I noticed that my skin had undergone a mild discoloration. Over time, the skin had some spots and looked dry. The changes in the look of my glans have occurred in the last three years. Also, it was less sensitive which may be because I am comparing it to the skin before circumcision and it is not the same. I went to a dermatologist and he gave me Hydrocortisone and Miconazole Nitrate. I applied for one month but did not see any difference. Then he gave me stronger Cortisone, but again no difference. Five months back, I was found to be prediabetic (5.8 % now and 6.2 % when diagnosed). My cholesterol levels were also high. I have been taking Metformin and Statins for the last five months. My yearly blood test taken one and a half years ago was normal. Can you please tell me what should I do? Should I see a different dermatologist or urologist?

Answered by Dr. Nagaraj

Hello,

Welcome to icliniq.com.

Thank you for your query.

I could see the Rx (prescription) and pictures. The brownish spots to some extent could be normal but the redness is not. I could see that your doctor has made a diagnosis of Discoid lupus erythematosus (DLE). Steroids are the mainstay of treatment for this. However, what is more important is not to stop it suddenly. I could notice that there is no tapering done in your case. Tapering here means that once steroids are prescribed, over the next three to four weeks they have to be slowly withdrawn. In some patients over use of steroids can lead to persistent problems. Candidiasis should not be a problem to treat as this responds to steroids very well. Again tapering is required after using it for some time. If you are using a soap or liquid to wash the glans, you should stop it. Sometimes detergents can cause more harm than good. Use plain water to clean that part. For prediabetes and abnormal lipids, you may continue the prescription as suggested by your doctor. It is important to lose some weight as you are 82 kilograms. For your height, you should be 70 or 72 kilograms. This will help in controlling your sugar levels. You should see a dermatologist regularly for this. By the way, if this is Discoid lupus erythematosus then it is notorious for immediate relief. Do you have itching or rash anywhere else on your body? Are you sexually active? If yes, one partner or multiple partners? Please let me know.

I hope this has helped you.

Thank you.

Patient's Query

Hello doctor,

Thank you the reply.

Yes, the long-term steroid use is something that I am worried about because, before circumcision, I had steroid treatments on and off for years. I also understand your point about tapering. The problem was when the steroid usage became more than two to three months, I started panicking about its effect on skin thinning and such. So, I stopped. But I will take care next time. Let me go to a different dermatologist as there was no relief with the one I went to last time. The reason I asked about a urologist to you is that I feel like they may do a biopsy and see if this is related to BXO or some other thing like that from the skin layers. The only doctor who ever proposed a biopsy was a urologist, but I was not able to continue with the doctor as I moved to a different place. With dermatologists, my experience has always been trying out different steroids (without much help). I did not use any soap. In the last two to three months, I have started using a gentle moisturizer (perfume and irritant-free) and cleanser. My thinking was that the skin is getting chipped like lips and maybe proper cleaning and moisturizing could help. I do not have any itching or any other feeling on the glans but have less sensitivity. I also have generalized itching close to the anus, but this is new (two to three months). Other than that no rashes or itching anywhere else. As the dermatologist wrote, I get urticaria in my fingers and some bumps on the soles of my feet sometimes. But they go away on their own in three to four weeks. I am sexually active with multiple partners, but I use protection. When this problem started (both before and after circumcision), I was not sexually active.

Answered by Dr. Nagaraj

Hello,

Welcome back to icliniq.com.

I could understand tapering was never done in your case although steroids were taken for a few weeks. This could be one reason why you are getting recurrence in no time. As the mucosa of the glans is very sensitive drugs get absorbed by the body quickly and in good amounts. And your prediabetic levels of sugar could be because of it. Good to know that you are aware of the long-term side effects of steroids. But please note that steroids should never be stopped suddenly as underlying pathology rebounds in no time. I suggest you consult a good dermatologist one more time. He or she can take a scrape of skin layers and examine them under the microscope in OPD (Outpatient Department) itself. Then start medications and if required oral medications for some time. If this is also not making things better, a biopsy can be an option to look for.

I hope this has helped you.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Nagaraj
Dr. Nagaraj

Diabetology

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Ask your health query to a doctor online

Internal Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy